Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Finite time blowup for an averaged three-dimensional Navier-Stokes equation

Author: Terence Tao
Journal: J. Amer. Math. Soc. 29 (2016), 601-674
MSC (2010): Primary 35Q30
Published electronically: June 30, 2015
MathSciNet review: 3486169
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Navier-Stokes equation on the Euclidean space $ \mathbb{R}^3$ can be expressed in the form $ \partial _t u = \Delta u + B(u,u)$, where $ B$ is a certain bilinear operator on divergence-free vector fields $ u$ obeying the cancellation property $ \langle B(u,u), u\rangle =0$ (which is equivalent to the energy identity for the Navier-Stokes equation). In this paper, we consider a modification $ \partial _t u = \Delta u + \tilde B(u,u)$ of this equation, where $ \tilde B$ is an averaged version of the bilinear operator $ B$ (where the average involves rotations, dilations, and Fourier multipliers of order zero), and which also obeys the cancellation condition $ \langle \tilde B(u,u), u \rangle = 0$ (so that it obeys the usual energy identity). By analyzing a system of ordinary differential equations related to (but more complicated than) a dyadic Navier-Stokes model of Katz and Pavlovic, we construct an example of a smooth solution to such an averaged Navier-Stokes equation which blows up in finite time. This demonstrates that any attempt to positively resolve the Navier-Stokes global regularity problem in three dimensions has to use a finer structure on the nonlinear portion $ B(u,u)$ of the equation than is provided by harmonic analysis estimates and the energy identity. We also propose a program for adapting these blowup results to the true Navier-Stokes equations.

References [Enhancements On Off] (What's this?)

  • [1] A. Adamatzky (ed.), Game of Life Cellular Automata, Springer, New York, 2010.
  • [2] A. Adamatzky and J. Durand-Lose, Collision-Based Computing, Handbook of Natural Computing, Springer-Verlag, Berlin, 2012.
  • [3] Nathaël Alibaud, Jérôme Droniou, and Julien Vovelle, Occurrence and non-appearance of shocks in fractal Burgers equations, J. Hyperbolic Differ. Equ. 4 (2007), no. 3, 479-499. MR 2339805 (2008i:35198),
  • [4] David Barbato, Francesco Morandin, and Marco Romito, Smooth solutions for the dyadic model, Nonlinearity 24 (2011), no. 11, 3083-3097. MR 2844828 (2012j:35322),
  • [5] D. Barbato, F. Morandin, and M. Romito, Global regularity for a logarithmically supercritical hyperdissipative dyadic equation, Dyn. Partial Differ. Equ. 11 (2014), no. 1, 39-52. MR 3194049,
  • [6] David Barbato, Francesco Morandin, and Marco Romito, Global regularity for a slightly supercritical hyperdissipative Navier-Stokes system, Anal. PDE 7 (2014), no. 8, 2009-2027. MR 3318746,
  • [7] Dong Li and Ya. G. Sinai, Blow ups of complex solutions of the 3D Navier-Stokes system and renormalization group method, J. Eur. Math. Soc. (JEMS) 10 (2008), no. 2, 267-313. MR 2390325 (2009j:76057),
  • [8] Paul Benioff, Quantum mechanical Hamiltonian models of Turing machines, J. Stat. Phys. 29 (1982), no. 3, 515-546. MR 704586 (84k:81010),
  • [9] Jean-Yves Chemin, Isabelle Gallagher, and Marius Paicu, Global regularity for some classes of large solutions to the Navier-Stokes equations, Ann. of Math. (2) 173 (2011), no. 2, 983-1012. MR 2776367 (2012c:35322),
  • [10] Alexey Cheskidov, Blow-up in finite time for the dyadic model of the Navier-Stokes equations, Trans. Amer. Math. Soc. 360 (2008), no. 10, 5101-5120. MR 2415066 (2010a:35180),
  • [11] V. N. Desnjanskii and E. A. Novikov, Simulation of cascade processes in turbulent flows, Prikl. Mat. Mekh. 38 (1974), no. 10, 507-513.
  • [12] Hongjie Dong, Dapeng Du, and Dong Li, Finite time singularities and global well-posedness for fractal Burgers equations, Indiana Univ. Math. J. 58 (2009), no. 2, 807-821. MR 2514389 (2010i:35320),
  • [13] Charles L. Fefferman, Existence and smoothness of the Navier-Stokes equation, The millennium prize problems, Clay Math. Inst., Cambridge, MA, 2006, pp. 57-67. MR 2238274
  • [14] Susan Friedlander and Nataša Pavlović, Remarks concerning modified Navier-Stokes equations, Discrete Contin. Dyn. Syst. 10 (2004), no. 1-2, 269-288. Partial differential equations and applications. MR 2026195 (2005a:76043),
  • [15] Susan Friedlander and Nataša Pavlović, Blowup in a three-dimensional vector model for the Euler equations, Comm. Pure Appl. Math. 57 (2004), no. 6, 705-725. MR 2038114 (2005c:35241),
  • [16] L. Iskauriaza, G. A. Serëgin, and V. Shverak, $ L_{3,\infty }$-solutions of Navier-Stokes equations and backward uniqueness, Uspekhi Mat. Nauk 58 (2003), no. 2(350), 3-44 (Russian, with Russian summary); English transl., Russian Math. Surveys 58 (2003), no. 2, 211-250. MR 1992563 (2004m:35204),
  • [17] Isabelle Gallagher and Marius Paicu, Remarks on the blow-up of solutions to a toy model for the Navier-Stokes equations, Proc. Amer. Math. Soc. 137 (2009), no. 6, 2075-2083. MR 2480289 (2010a:76025),
  • [18] Alexander Kiselev, Fedor Nazarov, and Roman Shterenberg, Blow up and regularity for fractal Burgers equation, Dyn. Partial Differ. Equ. 5 (2008), no. 3, 211-240. MR 2455893 (2009k:35264),
  • [19] D. Graca, M. Campagnolo, and J. Buescu, Robust Simulations of Turing Machines with Analytic Maps and Flows, New Computational Paradigms Lecture Notes in Computer Science, Vol. 3526, Springer, New York, 2005.
  • [20] R. E. Grundy and R. McLaughlin, Three-dimensional blow-up solutions of the Navier-Stokes equations, IMA J. Appl. Math. 63 (1999), no. 3, 287-306. MR 1725742 (2000i:76035),
  • [21] Thomas Y. Hou and Zhen Lei, On the stabilizing effect of convection in three-dimensional incompressible flows, Comm. Pure Appl. Math. 62 (2009), no. 4, 501-564. MR 2492706 (2010e:35206),
  • [22] Thomas Y. Hou and Ruo Li, Blowup or no blowup? The interplay between theory and numerics, Phys. D 237 (2008), no. 14-17, 1937-1944. MR 2449778 (2010c:76014),
  • [23] Thomas Y. Hou, Zhen Lei, Guo Luo, Shu Wang, and Chen Zou, On finite time singularity and global regularity of an axisymmetric model for the 3D Euler equations, Arch. Ration. Mech. Anal. 212 (2014), no. 2, 683-706. MR 3176355,
  • [24] Thomas Y. Hou, Zuoqiang Shi, and Shu Wang, On singularity formation of a 3D model for incompressible Navier-Stokes equations, Adv. Math. 230 (2012), no. 2, 607-641. MR 2914960,
  • [25] N. H. Katz and N. Pavlović, A cheap Caffarelli-Kohn-Nirenberg inequality for the Navier-Stokes equation with hyper-dissipation, Geom. Funct. Anal. 12 (2002), no. 2, 355-379. MR 1911664 (2003e:35243),
  • [26] Nets Hawk Katz and Nataša Pavlović, Finite time blow-up for a dyadic model of the Euler equations, Trans. Amer. Math. Soc. 357 (2005), no. 2, 695-708 (electronic). MR 2095627 (2005h:35284),
  • [27] N. H. Katz and A. Tapay, A note on the slightly supercritical Navier Stokes equations in the plane. preprint.
  • [28] Carlos E. Kenig and Gabriel S. Koch, An alternative approach to regularity for the Navier-Stokes equations in critical spaces, Ann. Inst. H. Poincaré Anal. Non Linéaire 28 (2011), no. 2, 159-187 (English, with English and French summaries). MR 2784068 (2012g:35236),
  • [29] Herbert Koch and Daniel Tataru, Well-posedness for the Navier-Stokes equations, Adv. Math. 157 (2001), no. 1, 22-35. MR 1808843 (2001m:35257),
  • [30] Elliott H. Lieb and Michael Loss, Analysis, 2nd ed., Graduate Studies in Mathematics, vol. 14, American Mathematical Society, Providence, RI, 2001. MR 1817225 (2001i:00001)
  • [31] G. Luo and T. Hou, Potentially Singular Solutions of the 3D Incompressible Euler Equations. preprint.
  • [32] Andrew J. Majda and Andrea L. Bertozzi, Vorticity and incompressible flow, Cambridge Texts in Applied Mathematics, vol. 27, Cambridge University Press, Cambridge, 2002. MR 1867882 (2003a:76002)
  • [33] Stephen Montgomery-Smith, Finite time blow up for a Navier-Stokes like equation, Proc. Amer. Math. Soc. 129 (2001), no. 10, 3025-3029. MR 1840108 (2002d:35164),
  • [34] Masaharu Nagayama, Hisashi Okamoto, and Jinhui Zhu, On the blow-up of some similarity solutions of the Navier-Stokes equations, Topics in mathematical fluid mechanics, Quad. Mat., vol. 10, Dept. Math., Seconda Univ. Napoli, Caserta, 2002, pp. 137-162. MR 2051773 (2006a:76032)
  • [35] Petr Plecháč and Vladimír Šverák, Singular and regular solutions of a nonlinear parabolic system, Nonlinearity 16 (2003), no. 6, 2083-2097. MR 2012858 (2004j:35123),
  • [36] Petr Plecháč and Vladimír Šverák, On self-similar singular solutions of the complex Ginzburg-Landau equation, Comm. Pure Appl. Math. 54 (2001), no. 10, 1215-1242. MR 1843986 (2002d:35194),
  • [37] Marian B. Pour-El and J. Ian Richards, Computability in analysis and physics, Perspectives in Mathematical Logic, Springer-Verlag, Berlin, 1989. MR 1005942 (90k:03062)
  • [38] Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095 (44 #7280)
  • [39] Terence Tao, Global regularity for a logarithmically supercritical hyperdissipative Navier-Stokes equation, Anal. PDE 2 (2009), no. 3, 361-366. MR 2603802 (2011b:35382),
  • [40] Terence Tao, Structure and randomness, American Mathematical Society, Providence, RI, 2008. Pages from year one of a mathematical blog. MR 2459552 (2010h:00002)
  • [41] Terence Tao, Localisation and compactness properties of the Navier-Stokes global regularity problem, Anal. PDE 6 (2013), no. 1, 25-107. MR 3068540,
  • [42] Fabian Waleffe, On some dyadic models of the Euler equations, Proc. Amer. Math. Soc. 134 (2006), no. 10, 2913-2922 (electronic). MR 2231615 (2007g:35222),
  • [43] Jiahong Wu, Global regularity for a class of generalized magnetohydrodynamic equations, J. Math. Fluid Mech. 13 (2011), no. 2, 295-305. MR 2805867 (2012g:35266),

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 35Q30

Retrieve articles in all journals with MSC (2010): 35Q30

Additional Information

Terence Tao
Affiliation: Department of Mathematics, UCLA, Los Angeles, California 90095-1555

Received by editor(s): February 3, 2014
Received by editor(s) in revised form: March 31, 2015
Published electronically: June 30, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society